Delaware, 2011

Flash Flooding in Delaware, August 14, 2011

August 14, 2011 · NWS PHI · 2 events in 2 counties and zones

A series of thunderstorms preceding a cold front dropped three to eight inches across the northern tier of Kent County and central and southern New Castle County of rain mainly during the first half of the day on the 14th. The greatest concentration of heavier rain was in southern New Castle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms preceding a cold front dropped three to eight inches across the northern tier of Kent County and central and southern New Castle County of rain mainly during the first half of the day on the 14th. The greatest concentration of heavier rain was in southern New Castle County. This caused flash flooding of streams and fields as well as poor drainage flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 14, 3:00 AM EST, 5 hours earlier.

Area forecast discussion, Aug 14, 3:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT SUN AUG 14 2011

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE INTO OUR AREA FROM THE GREAT LAKES
REGION TODAY AND SLOWLY DRIFT TO OUR NORTHEAST THROUGH MONDAY AND
TUESDAY. HIGH PRESSURE WILL RETURN WEDNESDAY, BEFORE DRIFTING
OFFSHORE THURSDAY IN ADVANCE OF MORE UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN AREA OF LOW PRESSURE NEAR THE GREAT LAKES REGION WILL FINALLY
MAKE ITS WAY INTO OUR AREA LATER TODAY, STRENGTHENING AS IT DOES SO.
SEVERAL POCKETS OF VORTICITY EMBEDDED IN THE MID-LEVEL FLOW WILL
MATRICULATE ACROSS THE AREA AS WELL TODAY. WE SHOULD HAVE SEVERAL
POCKETS OF ENHANCED LOW/MID-LEVEL LIFT THROUGH THE DAY, AND COMBINED
WITH THE AMOUNT OF MOISTURE IN THE ATMOSPHERE /PW VALUES NEAR 2
INCHES/ HEAVY RAIN IS EXPECTED ACROSS MUCH OF THE AREA. THE MODELS
VARY WITH THEIR QPF AMOUNTS AND ARE AS FOLLOWS: THE GFS HAS 1 TO 2
INCHES SPREAD ACROSS THE ENTIRE CWA; THE NAM HAS 1 TO 2 INCHES WITH
THE HIGHEST CLOSER TO THE OCEAN; THE EUROPEAN HAS 2 TO 3 INCHES
ACROSS NORTHEAST PENNSYLVANIA AND NORTHERN NEW JERSEY; THE SREF HAD
2 TO 3 INCHES ACROSS THE I-95 CORRIDOR; THE CANADIAN WAS THE MOST
BULLISH WITH 3 TO 4 INCHES ACROSS THE SAME AREA AS THE SREF. EVEN
THOUGH QPF AMOUNTS IN THE MODELS STILL VARY, WE STILL EXPECT AN
ADDITIONAL 1 TO 2 INCHES, WITH LOCALLY HIGHER AMOUNTS WHERE
CONVECTION AND/OR TRAINING TAKES PLACE TODAY AND INTO SUNDAY NIGHT.
THE RAIN COULD FALL IN A SHORT PERIOD OF TIME, AND BEING THE GROUND
IS ALREADY SATURATED, FLASH FLOODING OF ROADWAYS, CREEKS AND
STREAMS, AS WELL AS POOR DRAINAGE AREAS IS POSSIBLE ACROSS THE AREA.
FOR THAT REASON WE HAVE EXPANDED THE FLOOD WATCH FOR ALL OF OUR
COUNTIES, AND CHANGED THE FLOOD WATCH TO A FLASH FLOOD WATCH.
OVERNIGHT, MUCH OF THE AREA RECEIVED 1 TO 2 INCHES OF RAINFALL, WITH
LOCALLY HIGHER AMOUNTS OF 3 TO 4 INCHES ACROSS EASTERN PENNSYLVANIA
AND NORTHERN NEW JERSEY, SO THESE AREAS MAY BE MORE PRONE TO
ADDITIONAL PROBLEMS. THERE IS STILL THE POSSIBILITY OF STRONG/SEVERE
THUNDERSTORMS FOR OUR SOUTHERN HALF OF THE CWA THIS AFTERNOON,
ESPECIALLY IF WE WARM UP AT ALL TODAY AND BECOME UNSTABLE; THE SPC
HAS THE SOUTHERN HALF OF THE CWA OUTLINED IN A SLIGHT RISK FOR
SEVERE WEATHER TODAY. HOWEVER, WITH THE AMOUNT OF CLOUD COVER AND
PRECIPITATION TO START THE DAY, TEMPERATURES WILL HAVE A HARD TIME
RISING MUCH OF THE DAY. THEREFORE WE UNDERCUT MAV MOS A LITTLE BY
BLENDING THE MET MOS IN WHICH WAS SEVERAL DEGREES COOLER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THE SURFACE LOW IS EXPECTED TO MOVE OFFSHORE SUNDAY NIGHT AND
SLOWLY DRIFT TO OUR NORTHEAST THROUGH TUESDAY. THE MID-LEVEL TROUGH
IS EXPECTED TO DO THE SAME THING, SLOWLY DRIFT ACROSS THE AREA AND
FINALLY TO OUR NORTHEAST OVER THE NEXT FEW DAYS. SEVERAL
SHORTWAVES/POCKETS OF VORTICITY WILL TRAVERSE THE AREA SUNDAY NIGHT,
THROUGH TUESDAY, LEADING TO PERIODS OF ENHANCED LIFT ACROSS THE
AREA, HELPING TO CREATE ADDITIONAL SHOWERS/THUNDERSTORMS. SUNDAY
NIGHT INTO MONDAY LOOK TO BE THE MOST LIKELY TIME PERIOD FOR
ENHANCED CHANCES OF PRECIPITATION BEING THAT THE SURFACE LOW AND
MID-LEVEL TROUGH WILL STILL BE CLOSE BY. HOWEVER, AS WE GO INTO
MONDAY NIGHT INTO TUESDAY, THE SURFACE LOW PULLS FURTHER AWAY AND
THE TROUGH ALOFT WILL BE MAKING ITS WAY TO OUR EAST AS WELL. AFTER
THE TROUGH MOVES TO OUR EAST ON TUESDAY, THIS SHOULD HELP DIMINISH
PRECIPITATION CHANCES EVEN MORE. HOWEVER, WE WILL STILL CARRY AT
LEAST A CHANCE OF SHOWERS/THUNDERSTORMS MONDAY NIGHT AND TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THIS TIME FRAME HAS UNCERTAINTY WITH THE OVERALL SYNOPTIC FLOW
REGIME AS THE MODEL GUIDANCE HAS VARIATIONS OF THE TROUGH IN THE
NORTHWESTERN U.S. AND ACROSS WESTERN CANADA. THIS THEN HAS SOME
DOWNSTREAM AFFECTS WITH TIME. GIVEN LESS CERTAINTY WITH TIME, HPC
WENT WITH AN EVEN BLEND OF THE GFS AND ECMWF ENSEMBLE MEANS. THIS IS
BASICALLY TO RESOLVE THE DIFFERENCES BETWEEN THE OPERATIONAL
GUIDANCE. WE WENT WITH HPC GUIDANCE AS A RESULT WITH MAINLY JUST
SOME MINOR ADJUSTMENTS.

BASED ON THE ABOVE, AN UPPER-LEVEL TROUGH IS FORECAST TO BE SLIDING
TO OUR EAST TUESDAY NIGHT. FOR NOW, LEFT SOME SLIGHT CHC POPS ACROSS
THE EASTERN ZONES IN THE EVENING TO ACCOUNT FOR SOME POSSIBLE SLOWER
EXIT OF THIS SYSTEM. HIGH PRESSURE THEN GRADUALLY BUILDS IN FOR
WEDNESDAY AND THURSDAY AS A WEAK COLD FRONT CROSSES MOSTLY NEW
ENGLAND. THERE DOES NOT APPEAR TO BE MUCH MOISTURE OR FORCING WITH
THIS FEATURE. AS THE SURFACE HIGH SLIDES TO OUR EAST LATER THURSDAY
INTO FRIDAY, THE RETURN FLOW WILL ALLOW MOISTURE TO INCREASE AND A
COLD FRONT TO APPROACH FROM THE WEST. WE ALSO MAY HAVE LEE SIDE
TROUGH DEVELOPMENT DURING FRIDAY. THE FRONT MAY EITHER STALL NEAR
OUR AREA OR TEND TO REORGANIZE TO OUR SOUTHEAST AS UPPER-LEVEL
ENERGY MAY TRY TO SHARPEN SOME SATURDAY. THIS CARRIES LOW
CONFIDENCE, THEREFORE WILL GO WITH SLIGHT CHC TO LOWER END CHC POPS
THURSDAY THROUGH SATURDAY. AS FOR TEMPERATURES, WE MOSTLY FOLLOWED
HPC GUIDANCE BUT DID MAKE SOME TWEAKS ESPECIALLY ALONG THE COAST.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

LOW PRESSURE TO OUR WEST WAS SENDING A DIFFUSE WARM FRONT THROUGH
OUR AREA THIS MORNING. THE ASSOCIATED COLD FRONT WILL BE SLOW TO
APPROACH AND MOVE THROUGH THE AREA TODAY AND TONIGHT. SHOWERS AND
THUNDERSTORMS WILL BE NUMEROUS AROUND THE AREA. THE SOUTH TO
SOUTH-SOUTHEAST FLOW MAY BE MORE EAST OR SOUTHEAST OVER OUR NORTHERN
TAF SITES LATER TODAY...ACCORDING TO MODEL GUIDANCE.

SHOWERS AND THUNDERSTORMS HAVE BEEN NUMEROUS TO CATEGORICAL AROUND
THE AREA EARLY THIS MORNING...ALTHOUGH THE ACTIVITY SHIFTED TO OUR
CENTRAL ZONES AND MAY CONTINUE INTO OUR EASTERN ZONES THIS MORNING.
THE RUC MODEL SHOWED A VORTICITY MAXIMUM MOVING ACROSS THE AREA
SLOWLY OVERNIGHT. IT HAD BEEN HOPED THAT THE PRE-MIDNIGHT CONVECTION
WOULD TAPER DOWN BY 07Z OR 08Z...BUT THE ACTIVITY MAY BE CONTINUING
INTO OR PAST 12Z DUE TO THE PRESENCE OF PERSISTENT MID LEVEL /700
HPA/ TROUGHING.

AVIATION CONDITIONS WILL VARY WIDELY FROM VFR DOWN TO LOW IFR AT
TIMES IN HEAVIER PRECIPITATION TODAY...AS SHOWERS AND SOME
THUNDERSTORMS PERSIST. SURFACE LOW PRESSURE WILL BE SLOW TO ARRIVE
FROM THE WEST TODAY AND TONIGHT.

THERE MAY BE SOME LULLS IN THE CONVECTIVE ACTIVITY AT TIMES...BUT
LATE MORNING AND AFTERNOON WOULD BE A PRIME TIME FOR SHOWERS AND
THUNDERSTORMS WITH THE ADDED FORCING OF DIURNAL HEATING.

SOUTH TO SOUTHEAST WINDS 10 KNOTS OR LESS ARE EXPECTED OUTSIDE OF
CONVECTION, BUT LOCAL GUSTS UP TO 25 OR 30 KNOTS WILL BE ASSOCIATED
WITH HEAVIER SHOWERS AND THUNDERSTORMS. A MORE SOUTHEAST OR EAST
FLOW COULD BE IN THE OFFING FOR KABE. THE SOUTHERLY FLOW MAY
INCREASE AND TURN A BIT GUSTY SUNDAY FOR A TIME MAINLY AT KACY, KMIV
AND KILG BASED ON THE TRAJECTORY OFF THE WATER, HOWEVER SINCE
CONFIDENCE IS LOW AT THIS TIME NO GUSTS WERE INCLUDED.

OUTLOOK...
THE LOW WILL CONTINUE TO MOVE SLOWLY ACROSS OUR REGION LATE TONIGHT
AND MONDAY. SCATTERED TO BROKEN SHOWERS WILL CONTINUE LATER TONIGHT
AND MONDAY WITH GENERAL MARGINAL VFR CEILINGS AND VISIBILITIES...
ALTHOUGH THERE COULD BE LOCAL IFR CONDITIONS IN DOWNPOURS. MORE
IMPROVEMENT IS EXPECTED MONDAY NIGHT INTO TUESDAY AS THE STORM
STARTS TO SHIFT TO OUR EAST AND OFFSHORE. DRY WEATHER IS EXPECTED
WEDNESDAY. ANOTHER COLD FRONT WILL APPROACH THURSDAY.

&&

.MARINE...
LOW PRESSURE TO OUR WEST WAS SENDING A DIFFUSE WARM FRONT THROUGH
OUR AREA THIS MORNING. THE ASSOCIATED COLD FRONT WILL BE SLOW TO
APPROACH AND MOVE THROUGH THE AREA TODAY AND TONIGHT. SHOWERS AND
THUNDERSTORMS WILL BE NUMEROUS AROUND THE AREA. THE SOUTH TO
SOUTH-SOUTHEAST FLOW MAY BECOME MORE EASTERLY OVER OUR NORTHERN
MARINE AREA LATER TODAY...ACCORDING TO MODEL GUIDANCE.

THE QUESTION IS...WILL SEAS RESPOND TO THE INCREASED WINDS. THE FLOW
IS FORECAST TO BE SLIGHTLY ONSHORE SOUTH...AND EVEN PREVALENTLY
ONSHORE FOR THE NORTH. WAVEWATCH INDICATES THAT OUR NORTHERN AREAS
WILL HAVE 5 OR 6 FOOT WAVES...WITH 4 OR 5 FEET SOUTH. SO...IT WAS
DECIDED TO ISSUE A SMALL CRAFT ADVISORY FOR THE OCEAN WATERS...
STARTING AT 14Z TODAY. THE WINDS MAY BE ELEVATED NORTH FOR A LONGER
TIME DUE TO THE BETTER LOW LEVEL JET IN THE VICINITY...AND
THAT...COMBINED WITH THE ONSHORE FLOW...SEEMS TO MEAN THAT
CONDITIONS WILL BE HIGHER FOR A LONGER TIME, PERHAPS INTO MONDAY
MORNING. SO THE END TIME OF THE ADVISORY WILL BE LATE TONIGHT /08Z/
SOUTH...AND LATE MORNING /14Z/ NORTH. THESE TIMES MAY NEED TO BE
ADJUSTED AS CONDITIONS AND MODEL GUIDANCE DICTATE. THE LOW WILL MOVE
GRADUALLY THROUGH OUR AREA SUNDAY NIGHT AND MONDAY.

BY MONDAY NIGHT INTO TUESDAY, THERE WILL BE SOME SLOW IMPROVEMENT AS
HIGH PRESSURE BUILDS IN AND PRECIPITATION CHANCES DWINDLE. WEDNESDAY
LOOKS TO BE DRY. THE NEXT COLD FRONT APPROACHES ON THURSDAY.

&&

.RIP CURRENTS...
THE PREVIOUSLY FORECAST MODERATE RISK OF RIP CURRENTS WILL CONTINUE
FOR TODAY DUE TO A SLIGHTLY ONSHORE COMPONENT TO THE FLOW, A PERIOD
OF 6 TO 8 SECONDS, AND SATURDAYS FULL MOON STILL HAVING AN EFFECT.
INTERNAL GUIDANCE CONTINUES TO SUGGEST THE MODERATE RISK FOR NEW
JERSEY, BUT LOW FOR DELAWARE. FOR SAFETYS SAKE, MODERATE WILL BE
CONTINUED FOR BOTH.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
     067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-
     012>027.
DE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001>004.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008-012-015-019-
     020.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 4 AM EDT
     MONDAY FOR ANZ452>455.
     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 10 AM EDT
     MONDAY FOR ANZ450-451.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...GORSE
AVIATION...
MARINE...
RIP CURRENTS...
Hazardous weather outlook, Aug 14, 2:45 AM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 AM EDT SUN AUG 14 2011

NJZ001-007>010-012-013-015-PAZ054-055-060>062-150745-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
345 AM EDT SUN AUG 14 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001>003-MDZ008-012-015-019-020-NJZ016>023-027-PAZ067>071-150745-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
345 AM EDT SUN AUG 14 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY IN
ADDITION TO THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-NJZ024>026-150745-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
345 AM EDT SUN AUG 14 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY IN
ADDITION TO THE HEAVY RAIN.

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ014-150745-
EASTERN MONMOUTH-
345 AM EDT SUN AUG 14 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-150745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
345 AM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY IN
ADDITION TO THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ452>455-150745-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
345 AM EDT SUN AUG 14 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY IN
ADDITION TO THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ451-150745-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
345 AM EDT SUN AUG 14 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY IN
ADDITION TO THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ450-150745-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
345 AM EDT SUN AUG 14 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Aug 14, 3:19 AM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
419 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     FLASH FLOOD      BETHLEHEM               40.63N  75.37W
08/14/2011                   NORTHAMPTON        PA   EMERGENCY MNGR

            FLOODING ON THE MONOCACY CREEK CAUSED EVACUATION OF THE
            MUSIKFEST. ONE TENT ON THE FESTIVAL GROUNDS COLLAPSED...
            NO INJURIES WERE REPORTED

&&

EVENT NUMBER PHI1100505

ROBERTSON
Special weather statement, Aug 14, 3:45 AM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT SUN AUG 14 2011

NJZ009-010-015-017>019-021-PAZ069-071-140945-
BUCKS PA-CAMDEN NJ-CUMBERLAND NJ-GLOUCESTER NJ-HUNTERDON NJ-MERCER
NJ-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SOMERSET NJ-444 AM EDT
SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...CAMDEN...
CUMBERLAND...GLOUCESTER...HUNTERDON...MERCER...PHILADELPHIA AND
SOMERSET COUNTIES...

AT 443 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF
CAMDEN TO 15 MILES NORTH OF VINELAND TO 4 MILES WEST OF VINELAND...
MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR
KENSINGTON...CENTER CITY...WOODLYNNE...TAVISTOCK AROUND 450 AM...
PHILADELPHIA...SICKLERVILLE...MONROE TOWNSHIP...WILLIAMSTOWN AROUND
455 AM...WISSINOMING AND TACONY AROUND 500 AM.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
OCCASIONAL CLOUD TO GROUND LIGHTNING.

LAT...LON 3995 7472 3931 7515 3947 7511 3947 7508
      3961 7506 3992 7522 4006 7513 4013 7502
      4016 7506 4056 7479 4025 7463

ROBERTSON

The radar

The Dover AFB radar (KDOX), 55 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Kent

When
August 14, 8:00 AM EST to 10:45 AM EST
Where
Kent County, Smyrna to 2.92 mi NW of Blackiston
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.300, -75.600

Repeat thunderstorms with heavy rain dropped around six inches of rain across most of the northern third of Kent County. This caused small stream, field and poor drainage flash flooding. Several roads were flooded and closed from near Dover northward. Delaware State Route 6 was closed near Clayton as was Main Street within Clayton itself. Just south of Smyrna, the northbound exit off of Delaware State Route 1 was closed. Event precipitation totals included 5.11 inches in Smyrna and 3.98 inches in Kenton.

Flash Flood, New Castle

When
August 14, 8:45 AM EST to 10:45 AM EST
Where
New Castle County, 2.34 mi ENE of Flemings Lndg to 2.1 mi NNE of Deleware City
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.363, -75.510

Repeat thunderstorms with heavy rain dropped around six inches of rain across most of the southern third of New Castle County and three to six inches across the remainder of the county. This caused small stream, field and poor drainage flash flooding. A vehicle became stuck in flood waters in Christiana. Sections of Governor Printz Boulevard near Wilmington and Delaware State Route 7 were flooded. Event precipitation totals included 7.67 inches in Middletown, 7.38 inches in Blackbird, 6.32 inches in Glasgow, 5.47 inches in Newark and 3.13 inches at the New Castle County Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346262, 345844.